Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 124, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2009, 6:33 PM CDT for Allen County, Kansas. It was in force for 57 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2009, 6:33 PM CDT (23:33 UTC)
- Expired
- May 13, 2009, 7:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 135 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 7:00 PM CDT | HAIL 1 | 1 N Iola, KS | |
| May 13, 7:00 PM CDT | HAIL 1 | 2 E Moran, KS | |
| May 13, 7:06 PM CDT | HAIL 1 | 5 W Iola, KS | |
| May 13, 7:11 PM CDT | HAIL 0.75 | La Harpe, KS | |
| May 13, 7:12 PM CDT | HAIL 0.5 | Iola, KS | |
| May 13, 7:20 PM CDT | HAIL 1 | Moran, KS | VERY HEAVY RAIN. |
| May 13, 7:20 PM CDT | TORNADO | 4 N Bronson, KS | A NWS STORM SURVEY HAS FOUND AN INTERMITTENT TORNADO DAMAGE PATH FROM NORTHEAST ALLEN COUNTY EXTENDING INTO BOURBON COUNTY. THE EF 1 TORNADO DAMAGED 5 LARGE HAY BARNS...OUTBUILDINGS AND UPROOTED NUMEROUS TREES. WIND SPEED IS ESTIMATED AT 90 MPH WITH A PATH WID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1320 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 848 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 132333 SVRICT KSC001-140030- /O.NEW.KICT.SV.W.0124.090513T2333Z-090514T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 633 PM CDT WED MAY 13 2009 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ALLEN COUNTY IN SOUTHEAST KANSAS. * UNTIL 730 PM CDT. * AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTHWEST OF IOLA...AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... BASSETT...GAS...IOLA...LA HARPE...MILDRED...MORAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN KANSAS. && LAT...LON 3788 9552 3804 9552 3804 9507 3785 9507 TIME...MOT...LOC 2333Z 302DEG 18KT 3809 9549 $$ DARMOFAL
1 follow-up statement
000 WWUS53 KICT 132353 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 653 PM CDT WED MAY 13 2009 KSC001-140030- /O.CON.KICT.SV.W.0124.000000T0000Z-090514T0030Z/ ALLEN KS- 653 PM CDT WED MAY 13 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN ALLEN COUNTY UNTIL 730 PM CDT... AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF MILDRED...OR 10 MILES NORTHEAST OF IOLA... MOVING EAST AT 25 MPH. THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN ALLEN COUNTY...INCLUDING MILDRED. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN KANSAS. && LAT...LON 3788 9552 3804 9552 3804 9507 3785 9507 TIME...MOT...LOC 2353Z 290DEG 22KT 3806 9531 $$ LAWSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:25 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 13, 3:25 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT WED MAY 13 2009 .DISCUSSION... MAIN FORECAST CONCERNS ARE SEVERE WEATHER AND FLOODING POTENTIAL TONIGHT AND AGAIN FRIDAY. TONIGHT: COLD FRONT IS MOVING SOUTHEAST THROUGH KANSAS THIS AFTERNOON...WITH A WIND SHIFT STRETCHING FROM HARPER TO WICHITA TO NEAR MARION AT 20Z. THE COLDER AIR IS STILL ACROSS NORTHWEST KANSAS AND INTO NEBRASKA...WITH GUSTY WINDS AS WELL. THE PRE-FRONTAL TROUGH IS MAKING STEADY PROGRESS EASTWARD...AND IS EXPECTED TO BE EAST OF THE FORECAST AREA AROUND SUNSET. THEREFORE...THE SEVERE THREAT FOR TONIGHT WILL BE LIMITED TO FAR SOUTHEAST KANSAS. THERE COULD STILL BE SOME SCATTERED SHOWERS AND THUNDERSTORMS BEHIND THE WIND SHIFT...BUT THOSE WOULD NOT BE SEVERE. THERE IS STILL A FLOOD THREAT WITH THESE STORMS THIS AFTERNOON AND TONIGHT...ESPECIALLY WITH ALREADY SATURATED SOIL...SO WE WILL KEEP THE FLOOD WATCH GOING AS IS. THURSDAY-FRIDAY: THURSDAY WILL BE A BRIEF RESPITE BETWEEN WEATHER SYSTEMS...ALTHOUGH THERE COULD BE A FEW SHOWERS OR THUNDERSTORMS IN SOUTHEAST KANSAS DURING THE DAY. ANOTHER FRONT WILL BE COMING THROUGH THE FORECAST AREA DURING THE DAY ON FRIDAY...WITH ANOTHER CHANCE FOR SEVERE WEATHER AND FLOODING. WOULD EXPECT STORMS TO DEVELOP IN THE AFTERNOON NEAR THE FRONT...AND DEVELOPING INTO A LINE OF STORMS. MODELS ARE INDICATING A GREATER CHANCE FOR HEAVY RAINFALL WITH THE STORMS ON FRIDAY...SO A FLOOD WATCH FOR FRIDAY AND FRIDAY NIGHT MAY BE NEEDED WITH THE NEXT COUPLE FORECASTS. SATURDAY-TUESDAY: THERE MAY BE SOME LINGERING PRECIPITATION ON SATURDAY...MOST LIKELY IN SOUTHEAST KANSAS...SO WILL LEAVE SOME PRECIPITATION CHANCES IN THE FORECAST. AFTER THIS SYSTEM MOVES EAST OF THE FORECAST AREA...THE PATTERN BECOMES LESS ACTIVE FOR THIS AREA. DRIER...SUNNIER...AND WARMER WEATHER IS EXPECTED FOR THE END OF THE WEEKEND AND EARLY NEXT WEEK. MODELS BEGIN TO DIVERGE ON SOLUTIONS FOR THE END OF THIS PERIOD...BUT THE GENERAL PATTERN SHOULD REMAIN FAIRLY DRY. SCHRECK && AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE POTENTIAL FOR SEVERE STORMS AT THE CHANUTE TAF SITE LATE THIS AFTERNOON. LATEST SURFACE ANALYSIS WAS SHOWING THE COLD FRONT CONTINUING TO MAKE STEADY PROGRESS TO THE SOUTHEAST. THIS FRONT APPEARS TO BE NEAR HUT AND SLN AND SHOULD MOVE THROUGH DURING THE NEXT HOUR OR SO. THIS COLD FRONT SHOULD THEN MOVE THROUGH THE ICT TAF SITE AROUND 22Z. LATEST VISIBLE IMAGERY WAS INDICATING A DECENT CAP IN PLACE...BUT THE CEILINGS WERE CONTINUING TO CLIMB WHICH SHOULD HELP ERODE THE CAP ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS AFTER 4 PM OR SO. THESE STORMS WILL MOST LIKELY AFFECT THE CNU TAF SITE AND POSSIBLY ICT...BUT THE BETTER CHANCES WILL BE AT CNU BETWEEN 21Z AND 00Z. IT COULD ALSO BECOME QUITE WINDY BEHIND THE FRONT AND MESOSCALE SYSTEM LATE THIS AFTERNOON AND THIS EVENING. WE WILL KEEP AN EYE ON THIS POTENTIAL AS THE FRONT BEGINS TO LITE UP. CEILINGS WILL GENERALLY BE IN THE VFR CATEGORY EXCEPT WHERE THE THUNDERSTORMS ARE EXPECTED TO PASS THROUGH. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 51 71 59 81 / 10 10 20 40 HUTCHINSON 49 71 56 76 / 10 10 20 40 NEWTON 49 71 56 77 / 10 10 20 40 ELDORADO 48 70 55 79 / 20 10 20 40 WINFIELD-KWLD 55 69 60 83 / 30 20 20 40 RUSSELL 43 71 54 76 / 10 10 20 40 GREAT BEND 44 71 53 77 / 10 10 20 40 SALINA 46 72 56 77 / 10 10 20 40 MCPHERSON 48 71 55 76 / 10 10 20 40 COFFEYVILLE 57 73 63 84 / 90 30 30 40 CHANUTE 52 72 61 82 / 90 30 30 40 IOLA 51 72 58 82 / 90 20 30 40 PARSONS-KPPF 55 73 62 82 / 90 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ053-069>072-093>096- 098>100. &&
Hazardous weather outlook, May 13, 4:34 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 434 PM CDT WED MAY 13 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 434 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG A COLD FRONT. WITH THE ATMOSPHERE BEING VERY UNSTABLE...THE STORMS SHOULD INTENSIFY QUICKLY AND BECOME SEVERE. THE SEVERE STORMS ARE MOST LIKELY EAST OF I-35. THE PRIMARY THREATS WILL BE DAMAGING DOWNBURST WINDS AND FLOOD PRODUCING RAINFALL. SEE THE LATEST FLOOD WATCH FOR THE LATEST INFORMATION ON THE FLOODING POTENTIAL. GOLF BALL OR LARGER HAIL WILL ALSO BE POSSIBLE FROM THE STRONGEST AND MOST ORGANIZED STORMS. A BRIEF AND ISOLATED TORNADO CANNOT BE RULED OUT...BUT TORNADOES ARE NOT EXPECTED TO BE THE MAIN THREAT. THE SEVERE THUNDERSTORM THREAT SHOULD WANE TOWARDS MIDNIGHT...HOWEVER THE FLOOD THREAT WILL INCREASE THROUGHOUT THE EVENING AND OVERNIGHT FOR SOUTHEAST KANSAS...ESPECIALLY FOR COUNTIES NEAR THE OKLAHOMA BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS COULD RETURN TO AREAS NEAR THE OKLAHOMA BORDER ON THURSDAY. ADDITIONAL FLOODING COULD OCCUR DUE TO RECENT HEAVY RAIN AND PROLONGED RAINFALL THURSDAY. THERE IS CONSIDERABLE UNCERTAINTY HOW LONG THE RAIN COULD PERSIST...SO CONTINUE TO CHECK FOR LATER UPDATES. SMALL HAIL IS ALSO POSSIBLE THURSDAY AND THURSDAY NIGHT WITH ANY OF THE STORMS. ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY AND FRIDAY NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT ON FRIDAY AFTERNOON...AND BECOME MORE NUMEROUS FRIDAY NIGHT. ANY OF THESE STORMS WILL HAVE A GOOD CHANCE OF BECOMING SEVERE. FLOODING WILL ALSO BECOME A THREAT...ESPECIALLY FRIDAY NIGHT AS THE STORMS BECOME MORE WIDESPREAD. THUNDERSTORMS MAY LINGER ON SATURDAY...HOWEVER THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING...GENERALLY ALONG AND EAST OF I-35. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK
In the hours before
Special weather statement, May 13, 5:29 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 529 PM CDT WED MAY 13 2009 KSZ069-070-132300- BUTLER-GREENWOOD- 529 PM CDT WED MAY 13 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER AND GREENWOOD COUNTIES... AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF CASSODAY TO 6 MILES NORTHEAST OF DOUGLASS...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Local storm report, May 13, 5:39 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL LEON 37.69N 96.78W
05/13/2009 E1.00 INCH BUTLER KS TRAINED SPOTTER
&&
RBLLocal storm report, May 13, 5:41 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
541 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 4 ENE LEON 37.72N 96.73W
05/13/2009 E1.00 INCH BUTLER KS TRAINED SPOTTER
&&
LFWSpecial weather statement, May 13, 5:45 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 545 PM CDT WED MAY 13 2009 KSZ092-093-132315- COWLEY-SUMNER- 545 PM CDT WED MAY 13 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR COWLEY AND SUMNER COUNTIES... AT 545 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM UDALL TO CALDWELL...AND MOVING EAST AT 20 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, May 13, 6:17 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 617 PM CDT WED MAY 13 2009 KSZ092-093-132345- COWLEY-SUMNER- 617 PM CDT WED MAY 13 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR COWLEY AND SUMNER COUNTIES... AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 16 MILES SOUTHEAST OF WELLINGTON...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Local storm report, May 13, 6:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 5 S LATHAM 37.46N 96.64W
05/13/2009 E1.00 INCH COWLEY KS TRAINED SPOTTER
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:35 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 55 min |
| May 13, 6:15 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk | 45 min |
| May 13, 6:41 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 49 min |
| May 13, 6:48 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.